Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 14, NWS Dodge City, KS

May 5, 1996Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 1996, 4:18 AM CDT for Pawnee County, Kansas. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 4:18 AM CDT (09:18 UTC)
Expired
May 5, 1996, 5:00 AM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

What was reported inside it

TimeReportWhereRemark
May 5, 4:30 AM CDTHail 1Rozel, KS
May 5, 4:41 AM CDTThunderstorm WindLarned, KS
May 5, 4:50 AM CDTThunderstorm WindLarned, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 050918
SVRDDC
KSC145-051000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT SUN MAY 5 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...PAWNEE COUNTY
 
AT 410 AM CDT DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
10 MILES NORTHWEST OF BURDETT...OR 25 NORTHWEST OF LARNED...MOVING TO
THE EAST-SOUTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL PASS NORTH OF
BURDETT BY 430 AM CDT...AND BE NEAR HIGHWAY 183 JUST NORTH OF SANFORD BY
445 AM CDT. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 50
MPH...HEAVY RAIN...AND HAIL UP TO ONE INCH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.F..PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:02 AM CDT, 16 minutes earlier.

Area forecast discussion, May 5, 4:02 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT SUN MAY 5 1996

LOW CLDS AND FOG ONCE AGAIN THKND UP OVR S AND W PARTS CWA.  LOOKS AS IF N-NE
GRAD WNDS TO INCRS TO 20-25 KT RNG TDA...AND THUS THINK FOG WILL DISSIPATE
SOONER THAN YSTRDY(!).  FEW TSTMS N ZNS EARLY THIS AM...BUT ENERGY MOVG E 35-40
KTS AND THINK CONVECTION WILL TOO.  INSTABILITY AND MOISTURE IN PLACE FOR LATE
AFTN CONV E ZNS.

WATCH JUST ISSUED FOR AND WL HAVE TO ADJUST 8 MOST NE ZNS FOR MENTION OF SVR PSBLE.
DDC 073/052 077/057 084 1-2
GCK 074/053 078/056 086 1-2
EHA 076/054 082/059 088 001
LBL 076/054 079/057 087 -02
HYS 067/050 074/054 082 322
P28 078/055 078/059 083 403

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:51 AM CDTSevere Thunderstorm WarningDDCStafford54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.